Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 3, 2018, 11:32 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 11:32 PM HST (09:32 UTC)
- Expired
- Jan 4, 2018, 10:04 AM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664 WWHW70 PHFO 040932 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1132 PM HST Wed Jan 3 2018 HIZ024>026-041600- /O.NEW.PHFO.WI.Y.0001.180104T0932Z-180104T1600Z/ South Big Island-Big Island North and East-Kohala- 1132 PM HST Wed Jan 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. * WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph over and leeward of the Kohala mountains and south of Volcano, including Volcanoes National Park. * TIMING...Through 6 AM HST Thursday morning. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
2 follow-up statements
645 WWHW70 PHFO 041340 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 AM HST Thu Jan 4 2018 HIZ024>026-042200- /O.EXT.PHFO.WI.Y.0001.000000T0000Z-180104T2200Z/ South Big Island-Big Island North and East-Kohala- 340 AM HST Thu Jan 4 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is now in effect until 12 PM HST today. * WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph over and leeward of the Kohala mountains and south of Volcano, including Volcanoes National Park. * TIMING...Through noon today. * IMPACTS...Winds this strong can down tree branches and cause periodic power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
018 WWHW70 PHFO 042004 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1004 AM HST Thu Jan 4 2018 HIZ024>026-042115- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-180104T2200Z/ South Big Island-Big Island North and East-Kohala- 1004 AM HST Thu Jan 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Although locally strong and gusty trade winds will continue, wind speeds are expected to remain below advisory level. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 3, 8:06 PM HST, 3 hours 26 minutes earlier.
Area forecast discussion, Jan 3, 8:06 PM HST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 806 PM HST Wed Jan 3 2018 .SYNOPSIS... The dry pattern with moderate to locally breezy trades will hold through the weekend as high pressure prevails over the region. A slight increase in moisture through the weekend may translate to better windward shower coverage. A pattern shift next week remains possible due to a cold front and upper trough forecast to move into the area. && .DISCUSSION... Dry and stable conditions are expected to hold across the state over the upcoming weekend as deep layer ridging remains in place. The strong middle- to upper-level ridge combined with an abundance of dry air (precipitable water (PW) below an inch) are currently inhibiting shower development that typically occurs over windward areas with trades. The state rainfall summary through 7 pm HST this evening reflects this and shows little to no accumulations. This trend will continue through Friday with moderate to breezy trades. For the upcoming weekend, guidance remains consistent and suggests a modest increase in low-level moisture filling in from east to west with the trades. Model PWs climb into the 1-1.25" range, which is back toward normal for this time of year. Forecast rainfall chances reflect this and depict an increase in windward shower coverage beginning Saturday. Leeward areas will remain dry through this period, except for the leeward section of the Big Island where a few afternoon showers scan't be ruled out each day with the afternoon sea breeze. Looking ahead into next week, ensemble guidance supports a pattern shift as a short wave trough and its attendant cold front approach and move into the area by midweek. If this scenario evolves, a slight increase in moisture combined with upper height falls associated with this feature may be enough to enhance shower coverage. Trade winds will likely trend down in response to the weakness developing within the ridge and approaching boundary through this time. More details will follow in later packages as forecast confidence improves. && .AVIATION... High pressure north of the state will keep a moderate trade wind flow in place through Thursday. A very dry and stable airmass will remain over the island chain, resulting in very little if any shower activity. AIRMET Tango is in effect for moderate low level turbulence over and downwind of the terrain of all islands. These conditions are expected to continue through Thursday. && .MARINE... High pressure will remain north of the islands bringing moderate to locally strong trade winds through the remainder of the week. This will maintain Small Craft Advisory (SCA) level winds over the typical windier areas near Maui County and the Big Island. The current northwest swell will continue to subside through the end of the week. The next northwest swell is expected to arrive Friday night and peak Saturday afternoon/evening, before slowly fading Sunday. This swell is expected to have a more westerly component to it, coming from about 300 degrees, and a longer period of 16 to 18 seconds. This will likely lead to the need for a High Surf Advisory, and the westerly component could bring advisory level surf to west shores of the Big Island. Kauai may block some of the surf from reaching Oahu, which could mean smaller surf. Following this swell, the next swell looks to arrive Monday night and Tuesday in the form of a moderate northwest swell, from 330 degrees. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && AVIATION...Jelsema MARINE...M Ballard REST OF DISCUSSION...Gibbs
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.